Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


take with food/ take on empty stomach
May 17, 2002

I am currently on Viracept, Zerit, and Videx. On the bottle of Videx, its says to take on an empty stomach and the bottle of Viracept says to take with food. Question is, what happens if you don't take on empty or full stomach. Is is really important to follow that or would it just make you have a belly ache? Im lucky if i can remember to take my meds, let alone, worry about if i just ate or not. Thank you for answering my silly question.

Response from Dr. Young

Thanks for your question.

Your situation points out some of the difficulties in dosing.

Nelfinavir is best taken with food-- the drug levels are about 20% higher if taken with meals. Also, the side effects of the drug are better (less diarrhea) if taken with meals.

By contrast, ddI levels are lower if taken with food-- hence the recommendation to take on an empty stomach.

In practice, many do take their nelfinavir on an empty stomach. If you have been doing this, and your viral load is undetectable, I'd think that things are probably ok. On the other hand, if this is your first treatment regimen, and you are having significant difficulty with keeping up with adherence, an alternative would be to change either of the two meal-restricted medications to another of the same class- say switch ddI for 3TC, for example.

I'd recommend talking to your healthcare provider about this situation and your treatment options. Good luck, BY



Previous
MS treatment and HIV
Next
How long have I had the disease?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement